Virginia, 2008Drought in Virginia, June 17 to 30, 2008
June 17 to 30, 2008 · NWS RNK · 2 events in 2 counties and zones
A period of below normal rainfall towards the end of May into early June across Virginia, allowed drought conditions by the middle of June to worsen to the Severe (D2) category in those areas along the North Carolina border west of Danville.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of below normal rainfall towards the end of May into early June across Virginia, allowed drought conditions by the middle of June to worsen to the Severe (D2) category in those areas along the North Carolina border west of Danville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 5:22 AM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 17, 5:22 AM EST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 AM EDT TUE JUN 17 2008
.SYNOPSIS...
A COLD FRONT STALLS ALONG THE NORTH CAROLINA COAST TODAY. HIGH
PRESSURE WILL BE THE MAIN WEATHER MAKER THROUGH TONIGHT. A SERIES
OF UPPER DISTURBANCES WILL BRING ISOLATED CONVECTION WEDNESDAY
INTO THURSDAY MAINLY OVER THE MOUNTAINS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE AND DRIER AIR WILL WORKING INTO THE MAJORITY OF THE
FORECAST AREA TODAY...WITH LINGERING HIGHER DEWPOINTS SET UP OVER
SOUTHSIDE VA INTO NW NC. THINK THE DEEPER MOISTURE AND CONVECTION
WILL REMAIN SOUTHEAST OF OUR REGION TODAY. ASIDE FROM SOME CIRRUS
AND AFTERNOON CU...EXPECT MOSTLY SUNNY SKIES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
FORECAST AREA IS UNDER COLD AIR ADVECTION AT 850 MB AND AIRMASS
CONTINUES TO DRY OUT THROUGH WEDNESDAY MORNING WITH PRECIPITABLE
WATER VALUES DROPPING TO AROUND 0.5 INCHES.
500 MB PATTERN GRADUALLY AMPLIFIES WITH TROF AXIS JUST EAST OFF THE
NORTHEAST COAST BY FRIDAY MORNING. A SERIES OF SHORT WAVES AND
ASSOCIATED JET STREAKS ROTATE AROUND THE UPPER TROF. AS EACH WAVE
PASSES THE LOW LEVEL FLOW BACKS TO THE WEST AND MOISTURE SLIGHTLY
INCREASES. 850 TEMPERATURES MODERATE THURSDAY AND FRIDAY...STAYING
MAINLY IN THE +10 TO +16 RANGE.
WILL KEEP BEST CHANCE OF RAIN IN THE NORTHWEST COUNTIES ON WEDNESDAY
AFTERNOON AND EVENING. THE NAM WAS SHOWING SOME UPPER DIFFLUENCE AND
AFTERNOON CONVECTION IN THE PIEDMONT ON THURSDAY AFTERNOON...BUT NOT
ANY OF THE OTHER MODELS SO WILL LEAVE DRY FOR NOW. ONLY MINOR
CHANGES TO TEMPERATURES THROUGH THURSDAY NIGHT. STAYED CLOSE TO
GUIDANCE FOR MOST LOCATIONS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
NO CHANGES MADE TO THIS PERIOD.
PREVIOUS DISCUSSION...THE 00Z GEFS MEAN AND ECMWF ENSEMBLE MEAN CONTINUED TO
SHOW A TROUGH OVER THE EAST. OVERALL...NW FLOW ALOFT AND BELOW
NORMAL TEMPERATURES ARE IN STORE FOR THE MID ATLANTIC REGION.
MODELS ARE IN GOOD AGREEMENT THAT OUR REGION WILL BE UNDER THE
INFLUENCE OF A 5H TROF THAT MAY BE REINFORCED BY ADDED S/W ENERGY
TOWARD THE WEEKEND. IT IS INTERESTING TO NOTE THAT THE
DETERMINISTIC GFS CLOSES OFF A MID LEVEL LOW OVER THE SOUTHEAST
DAYS 6 AND 7(SAT AND SUN)...WITH THE ECMWF SENDING MOST OF THE
FRESH HEIGHT FALLS INTO THE MID ATLANTIC REGION.
WITH LOW LEVEL NORTHWEST FLOW AND WEAK SHORTWAVES RIDING AROUND
UPPER LOW...CANT RULE OUT AFTERNOON WIDELY SCATTERED CONVECTION IN
THE MOUNTAINS BUT APPEARS BEST SHOT MAY COME THURSDAY AND AGAIN OVER
THE WEEKEND WITH THE NEXT IMPULSE. PLAYED THE HIGHEST CHC POPS ON
SATURDAY. LEANED TEMPERATURES TOWARDS HPCGUIDE DURING THE PERIOD.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
AREAS THAT RECEIVED RAINFALL MONDAY AFTERNOON AND EVENING WILL
HAVE FOG THROUGH 13-14 UTC THIS MORNING. LWB AND BLF ARE THE MOST
LIKELY SPOTS TO STILL HAVE FOG AT 12Z WHEN THE TAF STARTS. ENOUGH
DRY AIR COMES IN FOR THE REST OF THE DAY TO FOR VFR CONDITIONS FOR
THE REST OF THE TAF PERIOD.
THERE IS A LOW CHANCE OF SHOWERS IN THE MOUNTAINS ON WEDNESDAY AND
THURSDAY AFTERNOON WHICH MAY RESULT IN MVFR CEILINGS AND
VISIBILITIES.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...AMS
LONG TERM...JH/KK
AVIATION...AMS
Hazardous weather outlook, Jun 17, 4:58 AM EST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 AM EDT TUE JUN 17 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
558 AM EDT TUE JUN 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Henry
- When
- June 17, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Henry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Drought conditions worsened from Moderate (D1) to Severe (D2) on June 17th across the southern half of the county. This category of drought continued through the end of the month.
Drought, Pittsylvania
- When
- June 17, 7:00 AM EST to June 30, 11:59 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Drought conditions started the month across the county in the Abnormally Dry (D0) category, but progressed into Moderate (D1) drought conditions by June 10th. On June 17th, a small portion of the county west of Danville worsened to the Severe (D2) category. This category of drought continued through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 17, 2008$699,000 · EF0 · 52 events
- Hail and Damaging Winds in Texas, June 17, 2008$3.6 million · 4.5 in hail · 14 events
- Hail and Damaging Winds in Texas, June 17 to 18, 2008$815,000 · 4.25 in hail · 18 events
- Hail and Damaging Winds in Nebraska, June 17, 2008$817,000 · 1 in hail · 8 events
- Hail and Damaging Wind in South Dakota, June 17, 2008$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Texas, June 17, 2008$160,000 · 56 kt wind · 12 events
- Damaging Winds in Georgia, June 17, 2008$202,000 · 61 kt wind · 2 events
- Flash Flood in Vermont, June 17, 2008$100,000 · 1 event
- Hail and Damaging Winds in Texas, June 17, 2008$53,000 · 55 kt wind · 9 events
- Lightning Strike in Kansas, June 17, 2008$55,000 · 1 event
- Damaging Winds in Texas, June 17, 2008$39,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 17, 2008$26,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99127, 99128.